Q: Lamictal & Depakote for Panic Attacks and BP?|
I want to know how you feel about the combination of Lamictal(50mg)and
Depakote(500mg)working together to treat frequent panic attacks and mild
bi-polar. My psychiatrist has me on this, but there are times at night when I
have this racing feeling in my chest and feel like im suffocating. I have had
many tests and been told there is nothing wrong with my heart, although it feels
like it flutters during this process. The days go by at work like picket fences,
as my thinking is clouded and I cant recall things that happened during the day
or even what i ate yesterday. When I complain my psych will usually raise me up
to 750 depakote or drop lamictal to 25, we go back in forth for the past 1 1/2
years. I am 42 and now matter how hard i try to watch diet and stay in
reasonable shape, I feel like I am headed downhill..I watched my Dad suffer
from bipolar and now he has dementia and in a nursing facility. I fear the same
is in store for me. I just wish I could beat this without medication and get my
life back before I forget my sons name.
Dear Doug --
One way to interpret your description here would be to assume that you are still
having manic symptoms, namely "racing thoughts", such as your vivid description
about the picket fence. In that case, I think most mood specialists would agree
that the solution is to find more of an anti-manic effect. Hundred milligrams of
Depakote is not very much, nor even is 750 mg. In most cases it takes 1000 mg or
more (where 2000 mg is the high end for most people) to get a substantial effect
from this medication. You can even do a blood test to check your Depakote level.
Until you push that level up to around 100 (the official top end is 125 now) you
have not had "full- dose Depakote".
However, many people cannot handle full dose Depakote because they get an
appetite increase and weight gain when they go beyond 1000 mg or so. That might
be the reason why you and your doctor or holding back. Of course, there are many
other anti-manic medications to choose from.
Another important alternative explanation for your experience that you describe
your would be the possibility that Lamictal is actually responsible for some of
these symptoms. This is not widely recognized, but many other mood specialists I
have spoken with have recognized it, all of us independently of one another. I
heard estimates that about one person in 20-30 can have a reaction to Lamictal
which is rather similar to what happens when people take an antidepressant. We
know from years of experience that antidepressants can cause some of the
symptoms you describe, so one must ask if Lamictal could possibly be doing this.
In my experience, lowering the dose can decrease such symptoms, but to really
make them go away might require switching to an alternative.
So as you can see, you'll have to work with your doctor to decide whether the
problem you are facing is untreated symptoms that belong to you, and require
more aggressive anti-manic treatment; or perhaps whether the problem belongs in
part to Lamictal, which obviously suggests a different approach.
I hope those ideas might prove to be useful. Be careful as you discuss them with
your doctor, as the treatment approach you described thus far suggests that this
may not be how she or he sees things. I'm just offering some ideas to consider.
Published March, 2008